Fatal Interaction between Clarithromycin and Colchicine in Patients with Renal Insufficiency: A Retrospective Study


    loading  Checking for direct PDF access through Ovid

Abstract

Background.Clarithromycin is frequently used to treat community-acquired pneumonia in elderly persons. Like erythromycin, it may interact with other drugs by interfering with metabolism by cytochrome P450 enzymes and with the P-glycoprotein transporter system. Colchicine, used for treatment of acute gout and for prophylaxis, may cause bone marrow toxicity. It is metabolized by CYP3A4 and is transported by P-glycoprotein. Initial case reports suggested potentially fatal interactions between clarithromycin and colchicine.Methods.A retrospective study was conducted with 116 patients who were prescribed clarithromycin and colchicine during the same clinical admission. Case-control comparisons were made between patients who received concomitant therapy with the 2 drugs and patients who received sequential therapy. We assessed the clinical presentations and outcomes of the 2 patient groups and analyzed the risk factors associated with fatal outcomes.Results.Nine (10.2%) of the 88 patients who received the 2 drugs concomitantly died. Only 1 (3.6%) of the 28 patients who received the drugs sequentially died. Multivariate analysis of the 88 patients who received concomitant therapy showed that longer overlapped therapy (relative risk [RR], 2.16; 95% confidence interval [CI], 1.41-3.31; P > .01), the presence of baseline renal impairment (RR, 9.1; 95% CI, 1.75-47.06; P < .001), and the development of pancytopenia (RR, 23.4; 95% CI, 4.48-122.7; P < .001) were independently associated with death.Conclusions.Clarithromycin increases the risk of fatal colchicine toxicity, especially for patients with renal insufficiency. Since there are other drugs for treatment of pneumonia and gout, these 2 drugs should not be coprescribed, because of the risk of fatality.

    loading  Loading Related Articles